Mepolizumab / Nucala ... fatigue? - Asthma UK communi...

Asthma UK community forum
15,673 members20,389 posts

Mepolizumab / Nucala ... fatigue?

Joan_Public
Joan_Public

Hi to any folks taking this. How long until you noticed a difference?

I had my second jab a couple of weeks ago after getting worse on Xolair and am now wrestling with myself whether to take a course of oral steroids.

Don't want to, but symptoms have flared up again these past few days. Initially, I felt better after this second shot. I had a few nights were I didn't wake up coughing and I was thinking that this could be my first month free of oral steroids for ages. I have been taking a course every month for the last 8-9 months or so and was hoping things were at last improving.

It could be just down to the hot weather making it so much harder to breathe plus all the neighbours having barbecues which is making things worse, so I want to try and ride it out if I can ... but can't climb the stairs at the moment because I am so breathless.

Also, I find that after each injection, I have felt tremendously tired! Absolutely achingly, shatteringly tired! This lasts for about 4-5 days. Anyone else experience this?

14 Replies
oldestnewest

Hi. I’m on Xolair so I think they may be quite different, but no, the side effects are minimal and the positive results so far are v good. Actually did 2 short runs last week. I’d go back to your Dr for advice.

Liz

Hi Joan, I have the mepo and find it’s great, Not tired after and it worked immediately, though had a slowly reducing long course of steroids for the first few months. I’ve needed steroids but less, try to do breathing exercises, drink lots of fluid and use an acapella to

help cough.Every time I suspect an infection I drop off a sample at my Gp surgery.

I have found that if I need steroids there is no point in putting it off, I rarely get better without them😕

Hope this helps

You need to call your respiratory team if you feel worse

I did not notice a significant improvement until I was on my 7th injection. I’m now on my 15th and feel much much better. Best wishes

Hi,

By the sound of it you should go back on the steroids. You should go and see your doctor asap !

The Mepo has been great for me it took a few months for me to really start to notice any difference in my breathing, but after a year now Im much better and my steroids are down to 15mg a day, Hoping to come off them completely in the next 6 months.

I also the 2 puff three times a day of Fostair, this helps greatly with inflammation as the steroid in it targets the inflammation in the lungs !

I do ache more these days but I think thats old age and not being as active as I was once lol

Hope this helps but you should go and see your doctor asap !

Hi Joan!

Yes, I’m on MEPOLIZUMAB too. I’ve been on it 16months as we’ve been able to get hold of it sooner in jersey than the rest of the Uk..

BONE WEARY!! Oh yes.. That’s really the only side effect I have..

The blood results saw a dramatic & immediate improvement with the Eucinophil levels going almost to nothing, but physically, my horrendous breathlessness is very Sadly unchanged..

The docs are seeing this as success tho, as the Eucinophils are controlled like never before, & im starting to very gently reduce my steroid dose, & haven’t had another exacerbation of Asthma, but I was hoping for so much more. So hard to accept when my quality of life has become so poor. I’m 56..

Rose

Hi Rose, Thanks for your reply. Sorry to hear that you are also suffering with the tiredness and that you haven't seen the improvements you were hoping for with Mepo. The tiredness feels like being the walking dead; just unspeakably shattering on top of all the breathlessness !!!

I haven't had my eosinophils checked yet, but there was a significant drop in my Feno cloud test from.100+ to 35!! But, yeah still very breathless. I am 49 and have had asthma since my teens. Mild and well controlled on just seretide 250 and the odd puff of Bricanyl, until about 7-8 years ago when I got pneumonia and couldn't shift it.

Must be a hectic time of year in Jersey with all the summer visitors. I also live in a holiday hotspot, just a few mins from the beach, and it seems busier than ever this year.

Thanks to everyone for their replies. Apologies that I have not responded sooner; we have had a plumbing emergency today :-/

Glad to hear that the Xoliar has worked for you Lizzie. Hope that this continues for you.

Thanks Josephine and Martin; its good to hear that it may take a while to see an improvement. I think I was feeling a bit pressurised (self? / resp team?) to see a rapid improvement; especially after feeling so much worse on the Xoliar. Hope you can get to a point where you don't need the oral steroids every day,Martin.

@ Mintoes: That's great that the Mepo is working for you. The resp team tells me that everyone who is on it has seen a big improvement and one patient has managed to come off his long term daily steroids completely. When you say you still need steroids, do you mean that you still need to take the occasional course or are you still taking them every day? I have an acappella but I don't find it so useful. I do saline nebs to help shift the mucus.

I've had a better day today despite having the S.H.1.T to deal with!!! Not needed any Bricanyl nebs, but PF still below the threshold on my action plan for starting the steroids and I've been wheezy which is unusual for me (more of a coffer than a wheezer) I'm going to see how things go tonight before I open the dreaded packet of pills ...

Wishing everyone all the best, especially with this intense heat and humidity to cope with.

Hi joan. I had 5 injections of the mepo which improved my asthma greatly. In fact its the best its been in years. However after each injection i felt wiped out for 4 to 5 days and got terrible pains in my joints. The problem has got worse after every injection to the point where im in a lot of pain and im struggling to walk about. My consultant has taken me off it for a month to see if my joint issues improve. I am absolutely gutted as for the first time in 13 years i was starting to feel normal again and my breathing was really good. But the fatigue and the pain is horrendous. I think a lot of people have some fantastic results with this but its not for everyone. If it was just the fatigue i think i would be able to cope but the pain and the stiffness are just too much. I hope that it settles down for you, i know some people say they get better with each jab and that the side effects lessen, so fingers crossed. Dont feel pressured by your team, just be honest and if you need steriods make sure you take them. We all respond to treatments in our own way. Some work, some dont. Its all trial and error for most of us. X

Hi Clanmacbeath, thanks for your reply. What you are describing regards the tiredness and aching mirrors my experience of mepo. I hope you can get some answers from your healthcare provider's

I am prepared to put up with the tirdeness if I feel better in terms of my breathing, so I am going to try to be a bit more patient and less pressurised about seeing results. The trouble is, I feel like the mepo is the last option having failed the Xoliar trial, and if I don't see an improvement with mepo, then its just more steroids...

The tension in my upprr back and shoulders; I hadn't thought that it could also be the mepo.

After 4 nebs yesterday, shedloads of mucus and a coffing fit at the theatre, I am going to start the steroids today :-(

Hi Clanmacbeath...after 3 shots of Nucala, all asthma symptoms have gone and am off oral steriods completely! The problem,.... I am having so much joint and muscle pain that it is interfering with my daily activities and I can hardly turn over at night without a Tylenol for the pain. Did you go on another biologic injection like Fasenra which is the one I may try as I don't think Nucala is workable for me...the pain has gotten too great. I hope you have found something comparable. Let me know...Hannah

Hi Hannah

Sorry to read that you're having a rough time of it. I hope you start feeling better soon. I keep telling myself that one day one of these meds will be the right one for me, but I just haven't found it yet. I have been referred on to another specialist in Newcastle but I'm still waiting for an appt. They are talking about a trial of resiluzimab but for now Im in limbo. Let me know how you get on fasenra. Fingers crossed for you. X

Thank you Clanmacbeath...Hope you get the right treatment soon. Fingers crossed for you! Hannah

Yes, I get tired after taking Nucala but that sure beats not being able to breathe without a struggle...However this works...it has given me my life back.

You may also like...